| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Discontinuing Thyroid Medication
October 2002

Q. My daughter had part of her thyroid removed about a year and half ago. The thyroid medication she was taking made her gain weight and she had no energy. What will happen if she discontinues this medication? Are there medical risks and if so what are they?

A. The thyroid is a critical gland for human health as the thyroid hormones regulate our metabolism, the production and utilization of energy for internal and external function. The thyroid gland can become overactive (hyperthyroid) or underactive (hypothyroid), and can develop both benign and cancerous growths.

As to your question, it would be important to know the reason for the thyroid surgery. Also, the medication may have been given to suppress thyroid function, or to replace the thyroid hormone if it was deficient. In either case, the level of thyroid hormone can be measured quite precisely and adjustments made in medication being used for treatment. Let your doctor know about the low energy and weight problems so that evaluation and treatment can proceed. Do not stop or alter the medication on your own.

http://www.entnet.org/healthinfo/thyroid/thyroid_gland.cfm

http://thyroid.org/resources/patients/thyroid_info.html

Disclaimer Back to Ask the Medical Experts